What is Pseudomembranous Colitis (Antibiotic-Associated Diarrhoea)

Pseudomembranous colitis, also known as antibiotic-associated diarrhoea, is a condition characterised by inflammation of the colon as a result of the use of broad-spectrum antibiotics. These drugs affect the normal bowel flora of the bowel, leading to overgrowth of the bacterium Clostridium difficile, which causes the colitis.

Statistics on Pseudomembranous Colitis (Antibiotic-Associated Diarrhoea)

Around 3-10% of adults receiving antibiotics will get diarrhoea as a result of pseudomembranous colitis.

Risk Factors for Pseudomembranous Colitis (Antibiotic-Associated Diarrhoea)

The use of broad spectrum antibiotics – especially ampiciliin and clindamycin, although any broad-specturm antibiotic has the potential to cause it.

Progression of Pseudomembranous Colitis (Antibiotic-Associated Diarrhoea)

Most cases are mild complaints and resolve on stopping the antibiotics. More severe cases result in protracted diarrhoea, and if untreated, can be severe.

Symptoms of Pseudomembranous Colitis (Antibiotic-Associated Diarrhoea)

  • Watery or bloody diarrhoea;
  • Abdominal cramps;
  • Tenderness;
  • Fever.

Symptoms usually occur 5-10 days after ingesting antibiotics.

How is Pseudomembranous Colitis (Antibiotic-Associated Diarrhoea) Diagnosed?

  • Full blood count – raised white cell count;
  • Urea and electrolytes – dehydration. Low potassium and acidosis may develop;
  • Albumin – low with stool protein losses;
  • Routine stool cultures.

Prognosis of Pseudomembranous Colitis (Antibiotic-Associated Diarrhoea)

This disease is easily treated with the discontinuation of the offending antibiotic and use of a specific antibiotic against C. difficile. The disease can be severe if untreated, however, and in some it can relapse after treatment.

How is Pseudomembranous Colitis (Antibiotic-Associated Diarrhoea) Treated?

  • Discontinue the antibiotic;
  • Oral vancomycin or metronidazole to eradicate the organisms;
  • Oral cholestyramine to help bind the toxin of Clostridium difficile.

Pseudomembranous Colitis (Antibiotic-Associated Diarrhoea) References

  1. Braunwald E, Fauci AS, Kasper DL, et al. Harrison’s Principles of Internal Medicine (15th edition). New York: McGraw-Hill Publishing; 2001. Book
  2. Cotran RS, Kumar V, Collins T, Robbins SL. Robbins Pathologic Basis of Disease (6th edition). Philadelphia: WB Saunders Company; 1999. Book
  3. Davidson S, Haslett C. Davidson’s Principles and Practice of Medicine (19th edition). Edinburgh: Churchill Livingstone; 2002. Book
  4. Hurst JW (ed). Medicine for the Practicing Physician (4th edition). Norwalk, CT: Appleton and Lange; 1996. Book
  5. Kumar P, Clark M (eds). Clinical Medicine (5th edition). Edinburgh: WB Saunders Company; 2002. Book
  6. Longmore M, Wilkinson I, Torok E. Oxford Handbook of Clinical Medicine (5th edition). Oxford: Oxford University Press; 2001. Book
  7. McLatchie GR, Leaper DJ (eds). Oxford Handbook of Clinical Surgery (2nd edition). Oxford: Oxford University Press; 2002. Book
  8. Raftery AT. Churchill’s Pocketbook of Surgery (2nd edition). London: Churchill Livingstone; 2001. Book